Alert archive / Oregon / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 15, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 19, 2012, 7:07 PM PDT for Douglas County, Oregon. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2012, 7:07 PM PDT (02:07 UTC)
- Expired
- Jul 19, 2012, 7:30 PM PDT
- In force
- 23 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Douglas County, OR
The radar
The Medford radar (KMAX), 125 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:13 PM PDT | HAIL 1 | 2 E Glendale, OR | QUARTER SIZE HAIL ESTIMATED BY SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 2919 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
676
WUUS56 KMFR 200207
SVRMFR
ORC019-200230-
/O.NEW.KMFR.SV.W.0015.120720T0207Z-120720T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
707 PM PDT THU JUL 19 2012
THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL DOUGLAS COUNTY IN SOUTHWEST OREGON...
* UNTIL 730 PM PDT
* AT 705 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED NEAR
GLENDALE...OR 23 MILES NORTH OF GRANTS PASS...AND MOVING NORTH AT
30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINSTON...RIDDLE AND CAMAS VALLEY
LAT...LON 4307 12374 4308 12369 4317 12368 4322 12339
4274 12327 4271 12353
TIME...MOT...LOC 0207Z 165DEG 24KT 4278 12342
$$
SVEN1 follow-up statement
443
WWUS56 KMFR 200227
SVSMFR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
727 PM PDT THU JUL 19 2012
ORC019-200236-
/O.EXP.KMFR.SV.W.0015.000000T0000Z-120720T0230Z/
DOUGLAS OR-
727 PM PDT THU JUL 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DOUGLAS COUNTY
WILL EXPIRE AT 730 PM PDT...
THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED. HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THESE
STORMS.
LAT...LON 4307 12374 4308 12369 4317 12368 4322 12339
4274 12327 4272 12353
TIME...MOT...LOC 0226Z 165DEG 24KT 4290 12346
$$
SVENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:35 PM PDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jul 19, 1:35 PM PDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 135 PM PDT THU JUL 19 2012 .DISCUSSION...THINGS CONTINUE TO DESTABILIZE OVER SW OREGON AND NORCAL THIS AFTERNOON. WE ARE SEEING A LOT OF HEATING WITHIN A DRY SLOT ORIENTED SE TO NW ACROSS THE WESTERN 2/3RDS OF MY FORECAST AREA, AND CONVECTIVE TEMPS ARE JUST NOW BEING REACHED. THE RICHER MID LEVEL MOISTURE CONTINUES TO STREAM NORTHWARD ACROSS THE EAST SIDE, AND THE ASSOCIATED CLOUDS HAVE LIMITED HEATING SOMEWHAT OVER THERE. HOWEVER, THERE ARE SUFFICIENT BREAKS TO ALLOW CONTINUED DESTABILIZATION THROUGH THE AFTERNOON. I HAVE YET TO DETECT ANY MOVEMENT OF THE LOW OFFSHORE, BUT IT SHOULD BEGIN LIFTING TOWARD THE NE ANY MOMENT NOW AS A VERY DEEP UPPER LOW APPROACHING THE CENTRAL BC COAST CONTINUES TO MOVE EASTWARD AND PICKS OUR LOW UP. MODELS CONTINUE TO SHOW OUR LOW ATTAINING A NEGATIVE TILT THIS EVENING AND THEN RAPIDLY PUNCHING INLAND OVERNIGHT. THE CONFLUENCE OF INCREASING INSTABILITY FROM DAYTIME HEATING, THE PRESENCE OF UNUSUALLY HIGH PWATS (125-150% OF NORMAL OVER MUCH OF THE AREA), AND INCREASING JET DYNAMICS AS THE SYSTEM BEGINS TO COME ASHORE WILL LEAD TO ANOTHER ROUND OF SCATTERED THUNDERSTORMS. MOST AREAS COULD SEE A THUNDERSTORM, BUT THE FOCUS CONTINUES TO BE OVER THE NORTHERN MOST AREAS WHERE ALL THE PARAMETERS BECOME COINCIDENT THROUGH THE EVENING. LIKE PREVIOUS DAYS, WE WILL PROBABLY SEE STORMS BREAK OUT OVER THE FAR SW OREGON MOUNTAINS OVER THE NEXT FEW HOURS AND MOVE OUT ACROSS THE WEST SIDE AND CASCADES THIS EVENING. FORECAST SOUNDINGS ON THE WEST SIDE ACTUALLY HAVE SLIGHTLY CURVED HODOGRAPHS INDICATING MARGINAL DIRECTIONAL SHEAR. INSTABILITY IS NOT OVERWHELMING, BUT THIS SHEAR COULD PROMOTE A FEW SPLITTING STORMS ALONG WITH AN ATTENDANT THREAT FOR LARGE HAIL AND STRONG WINDS. GIVEN THE MOISTURE PROFILES, ALL STORMS, ESPECIALLY FROM THE CASCADES WEST, WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS, BUT THEY SHOULD BE A LITTLE LESS PERSISTENT THAN YESTERDAY AS STEERING FLOW WILL INCREASE. AS WE GET INTO THE EVENING, AREAS FURTHER NORTH INCLUDING THE CASCADES, EASTERN DOUGLAS COUNTY, AND NORTHERN PORTIONS OF KLAMATH AND LAKE COUNTIES WILL BECOME FAVORED LOCATIONS. MODELS SHOW ACTIVITY IN THESE LOCATIONS CONTINUING WELL INTO THE NIGHT, AND THIS SEEMS REASONABLE GIVEN THAT OUR UPPER LOW MOVES OVER THESE AREAS TONIGHT. THIS WHOLE MESS FINALLY ENDS TOMORROW AS THE UPPER LOW MOVES NORTHEAST AWAY FROM US. THIS ALLOWS SUMMER TO RETURN OVER THE REST OF THE FORECAST PERIOD. WE ARE CURRENTLY FORECASTING TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL THIS WEEKEND INTO NEXT WEEK, BUT THERE REALLY ISN'T MUCH UPPER LEVEL RIDGING IN THE OFFING, SO A LOT OF HEAT IS NOT EXPECTED AROUND HERE. IN FACT, ALL THE MODELS SHOW AT LEAST WEAK TROUGHING HANGING OUT OFF THE PACNW COAST FOR THE NEXT 10 DAYS, WITH FAIRLY LOW HEIGHTS OVER US. WHILE THIS ISN'T GOOD NEWS FOR THE PARCHED AREAS IN THE CENTRAL PART OF THE COUNTRY (THEY'LL CONTINUE TO BAKE AWAY UNDER THE DOWNSTREAM RIDGE), IT WILL KEEP OUR TEMPERATURES IN CHECK. -WRIGHT && .AVIATION...EXPECT MOSTLY VFR ACROSS INLAND TAF SITES THIS AFTERNOON...BUT INSTABILITY WILL IGNITE SHOWERS AND THUNDERSTORMS BEGINNING AFTER 21Z AND CONTINUING THROUGH 06Z. COVERAGE OF STORMS WILL BE CONCENTRATED OVER SOUTHWEST OREGON/NW CALIFORNIA NORTHEASTWARD UP ALONG THE CASCADES DURING THIS TIME AND MAY BRIEFLY LOWER CIGS TO MVFR IN AREAS OF RA/+RA. ISOLATED TO SCATTERED STORMS WILL ALSO DEVELOP OVER THE EAST SIDE. GUSTY, ERRATIC WINDS AND HAIL MAY ACCOMPANY ANY OF THE STRONGER STORMS. STORMS COULD LINGER THROUGH THE OVERNIGHT FARTHER NORTH IN KLAMATH AND LAKE COUNTIES AND ALONG THE NORTH CASCADES, BUT THESE SHOULD LIFT NORTH OF THE AREA BY OR SHORTLY AFTER 12Z FRIDAY. MUCH MORE STABLE CONDITIONS WILL MOVE IN FRIDAY AFTERNOON WITH VFR FOR MOST INLAND AREAS INLAND. A DEEP MARINE LAYER PERSISTS ALONG THE COAST. EXPECT AREAS OF IFR CIGS THERE. A BRIEF SHOWER OR EVEN THUNDERSTORM THAT DEVELOPS INLAND MAY DRIFT OVER KOTH THIS EVENING AS AN UPPER LEVEL LOW PASSES BY. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...RED FLAG WARNING UNTIL 5 AM PDT FRIDAY FOR ORZ027>031. CA...NONE. PZ...NONE.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:28 PM PDT | Small Craft Advisory for Winds | MFR | 5 days | |
| Jul 20, 2:28 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 51 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.